Sitting here on a Thanksgiving weekend, I am roused to concern as I am watching Dr. Oz on television. Today’s episode is on over-the-counter medication, and the most common dangers of mixing your prescriptions with over-the-counter medications.
For example if you are on blood thinners like coumadin you should be aware than many supplements, as well as over-the-counter meds, are also blood thinners. Garlic, ginger, ginko biloba are all blood thinners. As are aspirin and some other OTC pain pills. Some people are on several of these things at the same time!
What to do? Be sure to tell your doctor if you are taking these supplements. Dr. Oz used the example of someone bleeding internally potentially bleeding out due to overly thinned blood and an abnormal reduction in platelets (our natural blood clotters).
Another danger is over-the-counter decongestants. These are very bad for diabetics and people with high blood pressure, as they raise your blood pressure and can be very dangerous for someone who is hypertensive.
Dr. Oz had several experts on the show and used various experts to support his warnings. But none of this means you shouldn’t take supplements or vitamins, or that you should not use OTC meds. It only means that you should do at least one of two thing: One, thoroughly research what you take before you take it. Which means look it up on the internet or take the time to read the accompanying literature. You can go to a health food store and ask them about what you are taking, or pick up a good book on the subject. Two, make a note of all your supplements and vitamins, and everything in your medicine cabinet (whether you are currently using them or not), and take it with you to your next doctors visit.
Free 30 Day Sample of Resveratrol